Alert archive / Virginia / Tornado Warnings in 2000

Tornado Warning 11, NWS Wakefield, VA

December 17, 2000Hanover County, Virginia

NWS Wakefield, VA issued this tornado warning at Dec 17, 2000, 3:29 AM EST for Hanover County, Virginia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 17, 2000, 3:29 AM EST (08:29 UTC)
Expired
Dec 17, 2000, 4:00 AM EST
In force
31 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Hanover County, VA

The radar

The Norfolk radar (KAKQ), 96 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 17, 3:40 AM ESTThunderstorm WindAshland, VAA strong thunderstorm wind gust blew a tree down on a car on Interstate 95 at mile marker 88. Two occupants of the vehicle suffered minor injuries.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 2:15 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 8.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2000-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2000-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
393 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 170829
TORAKQ

VAC085-170900-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE
329 AM EST SUN DEC 17 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  HANOVER COUNTY IN CENTRAL VIRGINIA

* UNTIL 400 AM EST

* AT 329 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A DEVELOPING TORNADO 3 MILES SOUTHWEST OF
  MECHANICSVILLE...MOVING NORTHEAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR
  HANOVER AIRPORT AT 330 AM
  ASHCAKE AT 335 AM
  STUDLEY AT 340 AM

GO TO A BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR.

$$

CULLEN
&&
LAT...LON 3768 7748 3755 7732 3764 7715 3778 7a735

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Dec 16, 11:59 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 16, 11:59 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1159 PM EST SAT DEC 16 2000

WILL BE ISSUING ZFP UPDATE SHORTLY TO TAKE OUT DENSE FOG ADVISORY.

FCSTID = 20
SBY   52  65  29  45514 UNEDITED                                      /MDPCPN /SC0906 /NI0004:                                              HMM1,KNN1,MMN1,MLK1                                                   /MT130:KNI                                                            /NCEN00:                                                              /ENDAA                                                                /NEXRBB 0377 1712000514                                               050A097005,060A111008                                                 /ENDBB                                                                /NEXRCC 0377 1712000514                                               /NTVS00:                                                              /NMES00:                                                              /NCEN00:                                                              {

In the hours before

Special weather statement, Dec 17, 12:40 AM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1240 AM EST SUN DEC 17 2000

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
TORNADO WATCH NUMBER 819 VALID UNTIL 700 AM EST FOR THE FOLLOWING
AREAS...

VIRGINIA COUNTIES INCLUDED ARE
  BRUNSWICK             CHARLOTTE             DINWIDDIE
  GREENSVILLE           HALIFAX               ISLE OF WIGHT
  LUNENBURG             MECKLENBURG           NOTTOWAY
  PRINCE GEORGE         SOUTHAMPTON           SURRY
  SUSSEX

VIRGINIA INDEPENDENT CITIES INCLUDED ARE
  CITY OF CHESAPEAKE               CITY OF EMPORIA
  CITY OF HAMPTON                  CITY OF NEWPORT NEWS
  CITY OF NORFOLK                  CITY OF PORTSMOUTH
  CITY OF SUFFOLK                  CITY OF VIRGINIA BEACH

THIS WATCH INCLUDES THE ADJACENT WATERS OF THE CHESAPEAKE BAY AND
ATLANTIC COASTAL WATERS

NORTHEAST NORTH CAROLINA COUNTIES INCLUDED ARE
  BERTIE                 CAMDEN               CHOWAN
  CURRITUCK              PASQUOTANK           PERQUIMANS
  GATES                  HERTFORD             NORTHAMPTON
Special weather statement, Dec 17, 2:48 AM EST, 41 minutes before
MDZ021>025-VAZ063-064-068>078-082>086-090-091-094-099-100-170747-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
248 AM EST SUN DEC 17 2000

THE NATIONAL WEATHER SERVICE'S/STORM PREDICTION CENTER HAS
ISSUED TORNADO WATCH #820 VALID UNTIL 700 AM EST
FOR THE FOLLOWING AREAS...

VIRGINIA COUNTIES INCLUDED ARE
 ACCOMACK              AMELIA                CAROLINE
 CHARLES CITY          CHESTERFIELD          ESSEX
 GLOUCESTER            HANOVER               HENRICO
 JAMES CITY            KING AND QUEEN        KING GEORGE
 KING WILLIAM          LANCASTER             MATHEWS
 MIDDLESEX             NEW KENT              NORTHAMPTON
 NORTHUMBERLAND        POWHATAN              PRINCE GEORGE
 RICHMOND              WESTMORELAND          YORK

VA-VIRGINIA INDEPENDENT CITIES INCLUDED ARE
 COLONIAL HEIGHTS      HOPEWELL              POQUOSON
 RICHMOND              WILLIAMSBURG

MARYLAND COUNTIES INCLUDED ARE
DORCHESTER      SOMERSET    WICOMICO   WORCESTER

INCLUDING THE FOLLOWING MARINE AREAS:
 THE CHESAPEAKE BAY
 COASTAL WATERS FROM FENWICK ISLAND TO CAPE CHARLES LIGHT

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 1:43 AM ESTSevere Thunderstorm WarningAKQGreensville, Sussex32 min

Nearby

Tornado Warnings in Virginia, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.